New Mexico, 2006

High Wind in New Mexico, March 12, 2006

March 12, 2006 · NWS ABQ · 3 events in 3 counties and zones

Sustained winds reached above 40 mph with gusts of 55 to 60 mph along the east slopes of the central and northeast mountains and also across the far northeast plains between Las Vegas and Clayton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Sustained winds reached above 40 mph with gusts of 55 to 60 mph along the east slopes of the central and northeast mountains and also across the far northeast plains between Las Vegas and Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 12, 10:54 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 12, 10:54 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1054 AM MST SUN MAR 12 2006

.UPDATE...SNOW BEGINNING TO DIMINISH FROM WEST TO EAST ACROSS THE
AREA. HAVE DECIDED TO ALLOW THE WINTER STORM WARNINGS TO EXPIRE
ACROSS THE EAST...AS WELL AS ALLOWING THE WINTER WEATHER ADVISORIES
ACROSS THE LOWER AND MIDDLE RIO GRANDE VALLEY AND SANDIA MANZANO
MOUNTAINS TO EXPIRE. WILL EXTEND THE WINTER STORM WARNING UNTIL 3 PM
FOR THE NORTHWEST MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...AND
THE UPPER RIO GRANDE VALLEY.

NEEDED TO ISSUE THE WIND ADVISORY A LITTLE FURTHER WEST INTO THE
CENTRAL VALLEYS OF THE RIO GRANDE SINCE ALBUQUERQUE IS ALREADY
MEETING WND ADVY CRITERIA.

ZONES AND NPW WILL BE OUT SHORTLY...THE WSW WILL BE ISSUED AT NOON.
WILL ALSO ISSUE AN SPS AT NOON TO DISCUSS BLOWING AND DRIFTING SNOW
ACROSS THE PREVIOUS WINTER WARNING AND ADVISORY AREAS.

16

&&

.PREV DISCUSSION...300 AM MST SUN MAR 12 2006. STRONGEST WINDS AOB
MOUNTAIN TOP LEVEL CROSS THE SOUTHEAST AND EAST CENTRAL AREAS BEFORE
MIDDAY...THEN DIMINISH. HOWEVER...SURFACE GRADIENT STRENGTHENS
CONSIDERABLY MIDMORNING AND INTO THE AFTERNOON. WITH A FORECAST 100
KT JET AT H5 DURING THE MORNING HOURS...THERE MAY BE ISOLATED SPOTS
THAT HIT HIGH WIND CRITERIA...BUT BEST MIXING AND STRONGER WINDS
DON/T APPEAR TO COINCIDE IN THE FORECAST SOUNDINGS. PREFER MAV MOS
WINDS TO MET ATTM WHICH DO INDICATE STRONGEST WINDS ALONG EASTERN
BORDER AND MOST LIKELY IN ASSOCIATION WITH FRONTAL BOUNDARY.
CLOUDS...OR LACK OF...MAY ALSO BE A FACTOR. IN ANY CASE...WILL MAKE
SOME ADJUSTMENTS TO WIND ADVISORY FOR TODAY. WILL DELAY STARTING
TIME UNTIL 800 AM AND WILL REMOVE ZONES 4 AND 10 WHICH ARE COVERED
BY A WINTER STORM WARNING AND WINTER WEATHER ADVISORY RESPECTIVELY.
WILL MENTION POSSIBILITY OF GUSTY WINDS IN THE WSW PRODUCT FOR THESE
AREAS. IN PORTIONS OF THE EAST...LOW DEWPOINTS MAY REQUIRE
CONSIDERATION OF RED FLAG WARNING...WHICH MAY BE ISSUED FOR
NORTHEAST...EAST CENTRAL AND SOUTHEAST PRIOR TO 8 AM.

MODELS PREDICT SNOW TO START WINDING DOWN DURING THE AFTERNOON.
DON/T PLAN ON MAKING MUCH IN THE WAY OF CHANGES TO WINTER WEATHER
HIGHLIGHTS. WILL ALLOW INCOMING SHIFT TO EXTEND ANY IN TIME OR
DOWNGRADE ONES THAT MAY REQUIRE IT DUE TO ONGOING CONDITIONS.

A BIT STRONGER WAVE SHOWN BY THE GFS PASSING THROUGH ON WEDNESDAY
WOULD RESULT IN BREEZY TO WINDY CONDITIONS NORTH AND EAST IN THE
AFTERNOON. SLIGHT CHANCE POPS OVER NORTHERN MOUNTAINS STILL VALID.
GFS INDICATES A FEW HUNDRETHS OF AN INCH OF PCPN IN ISOLD AREAS
SOUTHCENTRAL MTNS BUT DON/T SEE MUCH SUPPORT FOR IT RIGHT NOW.

RIDGE ALOFT BUILDS THURSDAY. RETURN FLOW MAY BECOME ESTABLISHED
FRIDAY AS SOUTHWESTERLIES ALOFT INCREASE IN ADVANCE OF WEST COAST
TROUGH. NO CHANGES TO THE SMALL POPS IN THE EAST CENTRAL AND
SOUTHEAST FRIDAY NIGHT OR THE SLIGHT CHANCES OVER THE NORTH AND EAST
SATURDAY AS THE TROUGH MOVES INTO THE GREAT BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  36  19  41  18 /  50  20  10   0
GALLUP..........................  30  11  38   8 /  80  20  10   0
GRANTS..........................  32  13  41  12 /  80  20   5   0
GLENWOOD........................  47  19  53  19 /  70   5   5   0
CHAMA...........................  28   8  33   4 / 100  30  20   5
LOS ALAMOS......................  34  16  39  18 /  60  10   5   0
RED RIVER.......................  27   7  29   2 /  70  30  10   5
TAOS............................  32  12  37   8 /  60  10  10   0
SANTA FE........................  35  16  40  14 /  50   5   5   0
SANTA FE AIRPORT................  39  18  42  17 /  50   5   5   0
ESPANOLA........................  42  17  43  12 /  60  10   5   0
ALBUQUERQUE HEIGHTS.............  44  25  47  27 /  40   5   5   0
ALBUQUERQUE VALLEY..............  45  19  49  18 /  30   5   5   0
ALBUQUERQUE FOOTHILLS...........  39  21  44  23 /  50   5   5   0
ALBUQUERQUE WEST MESA...........  43  23  49  24 /  40   5   5   0
SOCORRO.........................  48  25  54  22 /  30   5   5   0
SANDIA PARK/CEDAR CREST.........  37  17  39  18 /  50   5   5   0
MORIARTY/ESTANCIA...............  39  22  43  19 /  20   5   5   0
CARRIZOZO.......................  49  26  53  23 /  20   5   0   0
RUIDOSO.........................  45  24  46  23 /  20   5   0   0
RATON...........................  45  14  42  10 /  20   5   5   0
LAS VEGAS.......................  43  16  41  15 /  20   5   5   0
ROY.............................  47  18  41  19 /  10   5   5   0
CLAYTON.........................  53  19  45  22 /   5   5   5   0
SANTA ROSA......................  50  23  50  23 /   5   5   5   0
TUCUMCARI.......................  60  25  54  26 /   5   5   0   0
FORT SUMNER.....................  57  26  55  26 /   5   5   0   0
CLOVIS..........................  60  28  55  28 /   5   0   0   0
PORTALES........................  63  30  58  29 /   5   0   0   0
ROSWELL.........................  67  34  60  31 /   5   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 3 PM MST THIS AFTERNOON FOR NMZ002-
NMZ003-NMZ004.

WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ004-NMZ005-NMZ006-
NMZ007-NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-NMZ015-NMZ016-NMZ017-
NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.

RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ104-NMZ108.

&&

16
Hazardous weather outlook, Mar 12, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SUN MAR 12 2006

NMZ001>021-026-131300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL BE MET AGAIN TODAY OVER A
PORTION OF THE EASTERN PLAINS OF NEW MEXICO...WHERE A RED FLAG
WARNING WILL LIKELY BE ISSUED LATER THIS MORNING. STRONG SOUTHWEST
TO WESTERLY WINDS WILL RAKE PORTIONS OF CENTRAL AND EASTERN NEW
MEXICO AGAIN TODAY...WHERE A WIND ADVISORY IS IN EFFECT FROM 8 AM TO
8 PM TODAY.

ACCUMULATING SNOWS WILL CONTINUE OVER PORTIONS OF WESTERN AND
CENTRAL NEW MEXICO THROUGH THIS MORNING BEFORE TAPERING OFF AROUND
MIDDAY. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON FOR THE
WESTERN AND NORTHERN MOUNTAINS...NORTHWEST PLATEAU AND UPPER RIO
GRANDE VALLEY. A WINTER WEATHER ADVISORY REMAINS POSTED UNTIL NOON
FOR THE MIDDLE AND LOWER RIO GRANDE VALLEY AND SANDIA AND MANZANO
MOUNTAINS. GUSTY SOUTHWEST TO WEST WINDS MAY RESULT IN AREAS OF
LOCALLY REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW IN THE
HIGHLIGHTED AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE BY CALLING 1.888.386.7637 OR BY
VISITING OUR WEB SITE AND CLICKING ON SUBMIT STORM REPORTS.

99

In the hours before

Local storm report, Mar 12, 8:04 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
804 AM MST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SNOW             EL MORRO                35.04N 108.32W
03/12/2006  M13.0 INCH       CIBOLA             NM   CO-OP OBSERVER

            SNOWFALL TOTAL SINCE 03/11

0652 AM     SNOW             TAOS                    36.39N 105.58W
03/12/2006  M7.0 INCH        TAOS               NM   TRAINED SPOTTER

            SINCE 4AM

0658 AM     SNOW             RED RIVER               36.71N 105.41W
03/12/2006  M28.0 INCH       TAOS               NM   CO-OP OBSERVER

            12 INCHES SINCE 8PM LAST NIGHT

0740 AM     SNOW             10 SE CUBA              35.92N 106.83W
03/12/2006  E12.0 INCH       SANDOVAL           NM   CO-OP OBSERVER

0740 AM     SNOW             SANTA FE                35.68N 105.95W
03/12/2006  M2.5 INCH        SANTA FE           NM   PUBLIC

0745 AM     SNOW             7 S LAS VEGAS           35.50N 105.22W
03/12/2006  M1.0 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&

DS
Local storm report, Mar 12, 9:24 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
924 AM MST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     SNOW             ALBUQUERQUE             35.12N 106.62W
03/12/2006  M3.0 INCH        BERNALILLO         NM   CO-OP OBSERVER

            TRAMWAY AND COMANCHE

0835 AM     SNOW             LOS ALAMOS              35.89N 106.28W
03/12/2006  M3.0 INCH        LOS ALAMOS         NM   PUBLIC

0843 AM     SNOW             1 N EDGEWOOD            35.10N 106.18W
03/12/2006  M1.5 INCH        SANTA FE           NM   TRAINED SPOTTER

0829 AM     SNOW             9 SW CUBA               35.93N 107.07W
03/12/2006  M6.0 INCH        SANDOVAL           NM   CO-OP OBSERVER

0900 AM     SNOW             2 SE ESPANOLA           35.98N 106.04W
03/12/2006  M3.0 INCH        RIO ARRIBA         NM   TRAINED SPOTTER

&&

DS
Local storm report, Mar 12, 10:22 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1022 AM MST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     SNOW             11 S SANTA FE           35.52N 105.95W
03/12/2006  M2.9 INCH        SANTA FE           NM   AMATEUR RADIO

            SINCE 650 AM

0930 AM     SNOW             ALBUQUERQUE             35.12N 106.62W
03/12/2006  M4.0 INCH        BERNALILLO         NM   NWS EMPLOYEE

            FOOTHILLS

0845 AM     SNOW             ALBUQUERQUE             35.12N 106.62W
03/12/2006  M1.5 INCH        BERNALILLO         NM   PUBLIC

            CENTRAL AND JUAN TABO

0830 AM     SNOW             ALBUQUERQUE             35.12N 106.62W
03/12/2006  M2.8 INCH        BERNALILLO         NM   NWS EMPLOYEE

            COMANCHE AND TRAMWAY

&&

DS
Local storm report, Mar 12, 10:51 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1051 AM MST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     SNOW             FARMINGTON              36.75N 108.19W
03/12/2006  M1.0 INCH        SAN JUAN           NM   LAW ENFORCEMENT

0925 AM     SNOW             BLOOMFIELD              36.71N 107.98W
03/12/2006  M1.0 INCH        SAN JUAN           NM   LAW ENFORCEMENT

0930 AM     SNOW             38 NNW GALLUP           36.03N 109.00W
03/12/2006  M32.0 INCH       SAN JUAN           NM   CO-OP OBSERVER

            12 INCHES SINCE 200 PM YESTERDAY AT WASHINGTON PASS

0940 AM     SNOW             ZUNI PUEBLO             35.07N 108.85W
03/12/2006  M6.0 INCH        MCKINLEY           NM   LAW ENFORCEMENT

            WINDY WITH BLOWING SNOW

0945 AM     SNOW             CUBA                    36.02N 106.95W
03/12/2006  M6.0 INCH        SANDOVAL           NM   PUBLIC

            ROADS SLUSHY

0945 AM     SNOW             10 N JEMEZ SPRINGS      35.92N 106.69W
03/12/2006  M6.0 INCH        SANDOVAL           NM   TRAINED SPOTTER

            SINCE 9PM LAST NIGHT AT CUEVA LODGE

0945 AM     SNOW             DULCE                   36.93N 107.00W
03/12/2006  M7.5 INCH        RIO ARRIBA         NM   LAW ENFORCEMENT

            7-8 INCHES WITH SNOW PACKED ROADS

&&

DS
Special weather statement, Mar 12, 12:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1200 PM MST SUN MAR 12 2006

NMZ001-008>010-014-015-122300-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA REGION-
WEST CENTRAL MOUNTAINS-
1200 PM MST SUN MAR 12 2006

THE WINTER STORM WARNING FOR THE NORTHWEST PLATEAU...THE WEST CENTRAL
MOUNTAINS...AND THE SOUTHWEST MOUNTAINS HAS BEEN ALLOWED TO EXPIRE.
THE WINTER WEATHER ADVISORY FOR THE LOWER AND MIDDLE RIO GRANDE
VALLEY AND THE SANDIA MANZANO MOUNTAINS HAS BEEN ALLOWED TO EXPIRE.
EVEN THOUGH THESE WARNINGS AND ADVISORIES HAVE EXPIRED...ISOLATED
SNOW SHOWERS ARE STILL POSSIBLE FOR THE REMAINDER OF THE AFTERNOON
WITH LESS THAN AN INCH OF ADDITIONAL SNOWFALL EXPECTED.

STRONG GUSTY WEST TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO
45 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW. VISIBILITIES COULD
BE REDUCED TO LESS THAN ONE MILE AT TIMES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER EVENT.

16

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
March 12, 12:00 PM MST to 5:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
March 12, 12:00 PM MST to 5:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
March 12, 12:00 PM MST to 5:00 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492889, 5492890, 5492891.